Hail, Carlisle
- When
- March 15, 1:10 AM CST
- Where
- Carlisle County, 2.66 mi NNW of Berkeley
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.837, -89.113
Nickel size hail fell in Bardwell.
A significant severe weather episode unfolded across west Kentucky in the early morning hours of the 15th, as a line of storms lifted northeast from the Purchase Area through northwest Kentucky. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A significant severe weather episode unfolded across west Kentucky in the early morning hours of the 15th, as a line of storms lifted northeast from the Purchase Area through northwest Kentucky. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th. The associated 978mb surface low followed a similar track, and led to a rapid increase in low-level moisture just ahead of a trailing dry line that moved eastward into west Kentucky on the morning of the 15th. The moisture return was sufficient for 1000-2000J/kg of CAPE to develop. Wind fields were strong, but not as strong as they were hours earlier over southeast Missouri where numerous strong tornadoes occurred. Upon entering west Kentucky, those storms transitioned to more of a line and produced more widespread straight line wind damage, mainly to trees and power poles. Eventually, the storms transitioned again to produce very large hail. Golf ball size hail was reported from Ledbetter to Clay to Sebree. Daviess County and Owensboro took the worst hit when baseball size hail blown by 50 mph winds damaged roofs, windows, and siding of numerous homes and other buildings. Countless vehicles were also damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 11:52 PM CST, 1 hour 18 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1252 AM CDT Sat Mar 15 2025
.KEY MESSAGES...
- A Wind Advisory remains in effect through 4 AM for gusts of
40-50 mph.
- All modes of significant severe weather are expected with tonight's
storms, large hail (2+ inches), damaging winds of 70-80+ mph,
and significant tornadoes (EF2+).
- Saturday maintains a severe threat during the morning into the
early afternoon. All modes of severe remain possible. This is
mainly across western KY and southwest IN.
&&
.DISCUSSION...
Issued at 255 PM CDT Fri Mar 14 2025
A strong, negatively tilted 500mb trof will move through the upper
midwest this evening and tonight. A strong 978-976mb sfc low will
track through eastern NE into MN this evening and tonight. We are
warm sectored today throughout the day w/a dry line to our west.
Windy conditions today ahead of this system with gusts of 40-50 mph.
A Wind Advisory is in effect through 4am.
Very concerning situation unfolding tonight with all modes of
significant severe possible. Models are setting up further west and
timing has slowed a little. Dew points are still forecast to surge
northward from southern AR over the next several hours and have a 70-
90% chance of reaching or exceeding 60 degrees. SBCAPE is still
around 1,000-2,000 J/kg. 0-1 km SRH is rather high at around 300+
m2/s2, and 0-3 km SRH is 600+ m2/s2. STP in the HRRR is 7-8. Bulk
shear is 60+ kts. Mid level lapse rates are still rather steep at
7.5-8 degC. Models are still showing a broken line of storms moving
through which means both linear dynamics and supercells are
possible. All hazards are possible wtih 70-80+ mph damaging winds,
large hail (2+ inches), and significant tornadoes (EF2+) some of
which could be long track. These storms will also be moving rather
quickly at around 60-70 mph. Storms are expected to weaken some as
they move further east late tonight as dewpoints drop off and
instability decreases.
How tonight evolves will determine how tomorrow plays out. A
secondary system comes up from the south tomorrow and brings storms
to eastern portions of the area (mainly the KY pennyrile and
southwest IN). The best instability is in the morning to early
afternoon with about 1,000-1,500 J/kg of MUCAPE which is when we
could see severe storms (SPC slight risk). There is also the
possibility for training storms. Some areas could see 1-2" of rain
with flash flooding possible and we are in a slight (level 2 of 4)
for the excessive rainfall outlook.
Behind the cold front with this system highs will fall back into the
50s for Sunday. Upper level ridging builds in early next week and
temperatures then moderate back into the 60s and 70s. Another trof
and sfc low come through on Wednesday bringing more storms to the
area along with a cold front Wednesday night.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1252 AM CDT Sat Mar 15 2025
A line of severe storms produced a 67kt gust at KCGI in the last
hour and that line will continue eastward overnight. Gusts over
50kts will be possible with brief IFR visibilities likely. South
winds will gust 35-45kts ahead of the line overnight. Another
round of showers and storms will spread northward across the
region mainly in the afternoon with more MVFR and even IFR
conditions possible. Showers could linger into the evening with
MVFR conditions.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 AM CDT early this morning for ILZ075>078-
080>094.
MO...Wind Advisory until 4 AM CDT early this morning for MOZ076-086-
087-100-107>112-114.
IN...Wind Advisory until 4 AM CDT /5 AM EDT/ early this morning for
INZ081-082-085>088.
KY...Wind Advisory until 4 AM CDT early this morning for KYZ001>022.
&&
DISCUSSION...SHAWKEY
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 448 PM CDT Fri Mar 14 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 448 PM CDT Fri Mar 14 2025 /548 PM EDT Fri Mar 14 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Strong gusty winds of 40 to 50 mph are forecast this afternoon and evening. Refer to the Wind Advisory for additional details. Widespread thunderstorms are expected this evening into tonight with the potential for significant severe weather. Hazards include damaging winds in excess of 70 mph, tornadoes, and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible on Saturday, some of which may be severe with damaging winds, large hail, and a few tornadoes. This threat is primarily across west Kentucky and southwest Indiana. Heavy rainfall may lead to flash flooding across west Kentucky on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather or damage to the National Weather Service or local authorities.
Preliminary Local Storm Report
National Weather Service Paducah KY
1232 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
03/15/2025 M77 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
1246 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM Tornado 2 E New Hamburg 37.13N 89.56W
03/15/2025 Scott MO Trained Spotter
Trained spotter reported a tornado just
north of Benton with power poles down.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
1248 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Tornado 2 N Colp 37.83N 89.08W
03/15/2025 Williamson IL Fire Dept/Rescue
Tornado reported north of Carterville.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
1250 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM Tstm Wnd Dmg 8 W Pinckneyville 38.08N 89.53W
03/15/2025 Perry IL Emergency Mngr
Power poles reported down on Highway 154.
Time estimated from radar.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
145 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM Hail 1 E Howardville 36.57N 89.58W
03/15/2025 E1.50 Inch New Madrid MO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Preliminary Local Storm Report
National Weather Service Paducah KY
158 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM Tornado 4 SSE New Burnside 37.53N 88.75W
03/15/2025 Johnson IL Trained Spotter
Severe damage to a home on Gilead Church
Road. No injuries.
&&
KECThe Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 07:07 UTC.
13 hail, 10 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell in Bardwell.
A tree was blown down across Highway 80 near County Road 1210 just west of Arlington.
A tree was blown across Highway 51 near the paper mill south of Wickliffe.
A tree was blown down across the intersection of County Roads 1935 and 1001 east of Bardwell.
Quarter size hail occurred in Columbus.
Multiple trees were blown down near North Gum Springs Road and Lovelaceville west of Lone Oak.
Several large tree limbs were blown down and one tree was uprooted near Maxon Road and Keaton Road west of Paducah.
A tree was blown down across North Friendship Road near Guyline Road in Lone Oak.
A double wide mobile home was knocked off of its foundation and the roof was ripped off just west of Pride. A large barn was also destroyed in this area.
Gust measured by the AWOS at Sturgis Municipal Airport (KTWT).
Quarter size hail occurred just southwest of Paducah in Lone Oak.
Gust measured at Kentucky Mesonet site GRHM five miles east of Henderson.
Power lines were knocked down near Robards.
Golfball size hail occurred near Ledbetter.
Quarter size hail fell in Clay for thirty to fourty-five seconds.
Golf ball size hail fell along Highway 41 near the feed mill north of Sebree.
Golfball size hail occurred along Highway 56 near the Webster county line.
Golf ball size hail fell south of Niagara.
A severe storm produced a swath of hail up to the size of baseballs and wind gusts up to 50 mph from near St Joseph through the south and east sides of Owensboro. The area of Cummins Road just south of St Joseph sustained the most significant damage. Several homes sustained broken siding and windows, as well as roof damage. The storm continued to damage roofs and break windows as it passed near Panther Creek Park and through the south and east sides of Owensboro. Scores of vehicles sustained damage.
Ping pong ball size hail occurred near Sorgho.
Ping pong ball size hail in Poverty, northwest of Calhoun.
Ping pong ball size hail occurred just northeast of Knottsville on Highway 951.
Half dollar size hail fell in Masonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248023, 1248063, 1248052, 1248069, 1247217, 1247242, 1247243, 1247244, 1247245, 1247251, 1247218, 1248089, 1247248, 1247215, 1247219, 1248108, 1247220, 1248121, 1247230, 1247221, 1247227, 1247231, 1247232.